Drugs in pregnancy: neonatal withdrawal: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Drugs in pregnancy: neonatal withdrawal

Sample item

A newborn is irritable with a high-pitched cry, tremor, sneezing and watery diarrhoea on day 2. His mother took a prescribed opioid throughout pregnancy. What is the most likely diagnosis?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Neonatal opioid withdrawal syndrome

Infants exposed to opioids in utero develop withdrawal over 24 to 72 hours, with irritability, a high-pitched cry, tremor, poor feeding, sneezing and diarrhoea. Treatment is supportive, with morphine or methadone weaned if severe. Benzodiazepines near term cause hypotonia instead.

Option by option

  • A. Neonatal hypoglycaemia

    Hypoglycaemia presents with jitteriness and lethargy but not diarrhoea and sneezing.

  • B. Floppy infant syndrome

    Floppy infant syndrome follows late benzodiazepine exposure and causes hypotonia.

  • C. Neonatal opioid withdrawal syndrome (correct)

    Correct. Hyperirritability with autonomic and gastrointestinal signs after opioid exposure.

  • D. Neonatal sepsis

    Sepsis presents with lethargy, poor feeding and temperature instability, not hyperexcitability.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is C, Neonatal opioid withdrawal syndrome. Infants exposed to opioids in utero develop withdrawal over 24 to 72 hours, with irritability, a high-pitched cry, tremor, poor feeding, sneezing and diarrhoea.

Why is "Neonatal hypoglycaemia" not the answer?

Hypoglycaemia presents with jitteriness and lethargy but not diarrhoea and sneezing.

Why is "Floppy infant syndrome" not the answer?

Floppy infant syndrome follows late benzodiazepine exposure and causes hypotonia.

Why is "Neonatal sepsis" not the answer?

Sepsis presents with lethargy, poor feeding and temperature instability, not hyperexcitability.

What concept does this question test?

It tests Drugs in pregnancy: neonatal withdrawal in Pharmacology. Treatment is supportive, with morphine or methadone weaned if severe. Benzodiazepines near term cause hypotonia instead.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drugs in pregnancy: neonatal withdrawal?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.